HERE’S WHAT HAPPENS IN AN OPIOID OVERDOSE 

Understanding the signs and symptoms of an opioid overdose emergency is critical to knowing when and how to take action. 

WHAT IS AN OPIOID OVERDOSE EMERGENCY? 

The signs and symptoms of an opioid overdose emergency can include: 

  • Unusual sleepiness or unresponsiveness 
  • Breathing will be slow or absent 
  • Slow heartbeat or low blood pressure 
  • Skin feels cold and clammy 
  • Pupils are tiny 
  • Nails and lips are blue 

Approximately every 12 minutes, someone overdoses on opioids. Are you prepared?

There are many reasons for opioid overdose emergencies, but most often they happen accidentally and at home. 

Opioids are prescription medicines that can be used to treat pain. Opioids work by attaching to structures in your brain called “receptors” and send signals that block pain, slow breathing, and calm the body down. 

Often, people taking opioids to manage their pain are unaware of the potential adverse reactions. Important to know is that opioid overdose emergencies can occur at any time even when opioids are used as directed, especially at higher doses and when taken with other sedating substances. 

If you care for someone who’s been prescribed opioids, you may be worried about your loved one’s risk for overdose as well as the potential for dependency and addiction. 

Naloxone is not approved to treat opioid addiction or dependency. 

An opioid overdose happens when the body has been overloaded with either a medication or an illicit drug. Because they affect the part of the brain that controls breathing, if opioid levels in your blood are too high, your breathing can slow down to dangerous levels, which could even cause death. 

Examples of opioids are morphine, codeine, oxycodone, oxycodone + acetaminophen, and hydrocodone + acetaminophen. 

If you take prescription opioids or are worried about a loved one taking prescription opioid, let Naloxone be there for you. 

ARE YOU OR A LOVED ONE AT RISK? 

Each day, more than 1,000 people are treated in emergency departments for opioid overdose emergencies. Are you prepared?

Anyone exposed to prescription or illegal opioids should be aware of risk factors that may lead to an accidental, life-threatening opioid overdose. 

People at higher risk of an opioid overdose include:

  • Those who take prescription opioids (such as oxycodone, or fentanyl), especially those taking higher doses
  • Taking opioids in combination with other substances such as alcohol or sleep medications known as benzodiazepines (which include Ativan®, Xanax®, and Valium®) 
  • People with medical conditions such as depression, HIV, or lung/liver disease 
  • Household members of people in possession of opioids (including prescription opioids) 

Others who may be at a higher risk include: 

  • Those who have a reduced tolerance of opioids following detoxification or incarceration 
  • Those with a suspected or confirmed history of substance abuse, dependence, or nonmedical use of prescription or illegal drugs such as heroin or fentanyl 

The bottom line is that anyone who uses opioids for long-term chronic pain as well as use illicit opioids or misuse prescription opioids are at risk for an overdose. 

But rescue is within reach—because you can help reverse an opioid overdose with Naloxone (naloxone HCl) Nasal Spray.